This post is my personal minicourse on toxidromes. [I can review these three resources very quickly.]
Resource (1) below, Assessment and Management of Toxidromes in the Critical Care Unit [PubMed Abstract] [Full Text HTML] . Crit Care Clin. 2017 Jul;33(3):521-541, well summarizes the following toxidromes:
- Anticholinergic Toxidrome
- Cholinergic Syndrome
- Sedative/Hypnotic Toxidrome
- Opioids Toxidrome
- Sympathomimetic Toxidrome
- Serotonergic Syndrome
- Neuroleptic Syndrome
Here are two useful tables from Resource (1):
Resource (2) below, Revival of an Antidote: Bedside Experience with Physostigmine [Full Text HTML] [Full Text PDF]. Crit Care Clin-(2017)-–-2017 Elsevier Inc., states that the use of physostigmine is safe in anticholinergic delirium. And it states that physostigmine is safe even in the setting of tricyclic overdose.
Resource (3) below, Delirium and Physostigmine: ECG helps in Management. Saturday, March 7, 2015 from Dr. Smith’s ECG Blog: Instructive ECGs in Emergency Medicine Clinical Context, is an additional valuable resource.
In Dr. Smith’s case
This patient took an unknown overdose and was delirious. The axillae were dry. Due to delirium and dry skin, there was suspicion of anticholinergic toxicity.”
And the patient had an abnormal EKG.
There is sinus tachycardia. There is also some QRS widening and a large R-wave in aVR, and an rSR’ (RV conduction delay) in lead V1. The QRS duration is 107 ms. There is QT prolongation as well, with a computerized (Bazett) QTc of 480 ms (prolonged).
The prolonged QRS and RV conduction delay make this very suspicious for Na channel blockade, and, most worrisome, for tricyclic antidepressant overdose (TCA).
(3) Delirium and Physostigmine: ECG helps in Management. Saturday, March 7, 2015 from Dr. Smith’s ECG Blog: Instructive ECGs in Emergency Medicine Clinical Context.